Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 62, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2003, 2:26 PM CDT for Chase County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 2:26 PM CDT (19:26 UTC)
- Expired
- Apr 24, 2003, 3:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chase County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 241926
SVRICT
KSC017-242030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
226 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHASE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 330 PM CDT.
* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES EAST OF CEDAR POINT...OR ABOUT 16 MILES
EAST OF MARION...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR COTTONWOOD FALLS AROUND 255 PM CDT...
NEAR STRONG CITY AROUND 300 PM CDT...
7 MILES NORTHWEST OF SAFFORDVILLE AROUND 315 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 330 PM CDT.
LAT...LON 3834 9681 3824 9674 3833 9639 3847 9643
3851 9667
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:13 AM CDT, 11 hours 13 minutes earlier.
Area forecast discussion, Apr 24, 3:13 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT THU APR 24 2003 FCST CONCERN... SAME OLD SAME OLD, PCPN/CNVTV TRENDS TODAY/TNGT... STAKCED CLOSED LOW SPINNING ALG KS/CO BORDER PROGD TO MOV ESEWD ACRS THE CWA TODAY. SFC LOW SHOULD PASS ACRS SCNTRL-SERN KS, RUFLY ALG A ICT-PPF LN. EARLY MRNG CNVTN OCCURRING AHD OF DISTINCT SHRTWV/VORT LOBE, WHICH WL MOVE NEWD ACRS THE MID PTN OF THE CWA THRU DAWN. ISOLD HAIL WL RMN POSBL ASSOCD WITH MID LVL CAA/LWRG FRZG LVLS. THE POTNL FOR LRG HAIL WL EXIST ACRS MUCH OF THE CWA INTO THE AFTN UNDER COLD POOL ALOFT. ALTHO SPEED SHEAR IS NOT AS IMPRESSIVE, GOOD DIRECTIONAL SHEAR WL EXIST E OF LOW CNTR, ACRS SERN KS. THIS WL LKLY BE SUPPORTIVE OF SOME SUPERCELL STMS, WITH CAVEAT AGAIN BEING THE DEGREE OF INSTBY. EVEN WITH MINIMAL SFC HTG, CAPES STILL LOOK TO BE IN EXCESS OF 1K J/KG AND COULD BE WAS MUCH AS 2000 J/KG. THE LATTER SCENARIO WOULD SUGGEST STGR UPDRAFT CORES/VERT STRETCHING WITH INCRSD POTNL FOR VRY LRG HAIL AND EVEN TORNADOES. WL RE-INTRO SVR WORDING TO SERN KS TODAY FOR THE ABV SCENARIO. OTHERWISE, LOW LVL MSTR WL BE SLOW TO ADVCT OR SCOUR OUT OF THE AREA INTO FRI WITH RELATIVE COLD POOL LINGERING ALOFT AS UPR LOW DEPARTS. THIS SHOULD KEEP THE AREA MOSTLY CLOUDY WITH SLGT SHWR CHCS TNGT AND MAINLY SERN KS ON FRI. UPR TROF MOVG ACRS THE NRN ROCKIES AND NRN PLAINS ON SAT LOOKS TO BRING BACK MEAN SLY LO LVL FLO ACRS THE CNTRL PLAINS. WITH RESIDUAL MSTR AROUND CANNOT RULE OUT A STRAY SHWR IN RETURN WAA/LIFT AHD OF APCHG FNT LATE SAT/SAT NGT, BUT FOR NOW WL LEAVE FCST DRY. FCSTID = 13/DARMOFAL ICT 65 48 65 47 / 40 30 10 10 HUT 63 46 64 45 / 50 30 10 10 EWK 65 47 64 46 / 40 30 10 10 EQA 66 48 64 47 / 40 30 10 10 WLD 68 48 66 48 / 40 20 10 10 RSL 57 43 60 44 / 60 30 5 10 GBD 59 44 63 45 / 60 30 5 10 SLN 62 46 63 45 / 60 40 10 10 MPR 63 46 64 45 / 60 40 10 10 CFV 72 48 66 49 / 50 30 10 10 CNU 70 49 64 47 / 60 40 20 10 K88 69 49 64 46 / 60 40 20 10 .ICT...NONE.
Hazardous weather outlook, Apr 24, 11:49 AM CDT, 2 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND EVENING ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH VERTICAL SHEAR PROFILES ARE EXPECTED TO WEAKEN OVER THE AREA, THERE WILL BE SUFFICIENT LOW LEVEL INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. DUE TO THE VERY COLD AIR ALOFT AND INSTABILITY PRESENT, LARGE HAIL WILL BE THE MAIN THREAT. HOWEVER, A FEW REPORTS OF COLD AIR FUNNELS OR EVEN BRIEF TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC
In the hours before
Special weather statement, Apr 24, 1:29 PM CDT, 57 minutes before
KSZ047-050>053-067>072-082-083-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 129 PM CDT THU APR 24 2003 ...COLD AIR FUNNEL CLOUDS AND BRIEF TORNADOES POSSIBLE ACROSS PARTS OF THE AREA THIS AFTERNOON... A FEW COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED ACROSS THE AREA EARLY THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR ADDITIONAL COLD AIR FUNNELS TO OCCUR. WHILE MOST OF THESE ARE NOT EXPECTED TO TOUCH DOWN, A FEW COULD REACH THE GROUND AND BECOME TORNADOES. IN THE EVENT THIS OCCURS, SEEK SHELTER IMMEDIATELY IN A REINFORCED STRUCTURE SUCH AS A BASEMENT OF A HOME, OR AN INTERIOR ROOM ON THE LOWEST FLOOR. JMC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:35 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Apr 24, 3:03 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Apr 24, 3:28 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 47 min |
| Apr 24, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 54 min |
| Apr 24, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 29 min |
| Apr 24, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.